Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

July 6, 2021Henry County, Kentucky

NWS Louisville, KY issued this special weather statement at Jul 6, 2021, 5:29 PM EDT for Henry County, Kentucky. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2021, 5:29 PM EDT (21:29 UTC)
Expired
Jul 6, 2021, 5:45 PM EDT
In force
16 min
Issued by
NWS Louisville, KY

County Henry County, KY

The radar

The Louisville radar (KLVX), 79 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 5:34 PM EDTTSTM WND DMGSmithfield, KYMULTIPLE TREES AND POWER LINES DOWN IN SMITHFIELD. PEA SIZED HAIL FOUND IN THIS LOCATION AS WELL. THIS WAS REPORTED BY A FIRE FIGHTER ON SCENE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1401 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WWUS83 KLMK 062129
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
529 PM EDT Tue Jul 6 2021

KYZ032-033-062145-
Henry-Trimble-
529 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TRIMBLE AND WESTERN
HENRY COUNTIES...

At 529 PM EDT, a strong thunderstorm was located near New Castle. The
storm is moving north at 5 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Castle, Pendleton, Eminence, Campbellsburg, Smithfield, Sulphur,
Tarascon and Sligo.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3835 8515 3836 8528 3840 8533 3844 8533
      3846 8535 3849 8531 3851 8535 3854 8535
      3855 8532 3856 8521
TIME...MOT...LOC 2129Z 158DEG 3KT 3839 8526 

$$

DM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Jul 6, 3:17 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 6, 3:17 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
317 PM EDT Tue Jul 6 2021

.Short Term...(This evening through Wednesday)
Issued at 315 PM EDT Tue Jul 6 2021

Isolated to widely scattered convection has fired along a weak W-E
oriented surface trough just south of the I-64 corridor. The
environment is currently characterized by 2000-3000 J/KG of MLCAPE
in the presence of virtually no deep layer shear. So, pulse storm
modes are in play here. Most of the updrafts are struggling under
very weak mid level lapse rates, however a few of the stronger
updrafts that have been 2nd and 3rd generation have overcome the mid
levels to excel. With DCAPE around 1000 J/KG, the gusty wind
potential with any collapsing storm is the main threat. These storms
are presenting a pulse strong to severe threat of isolated
microburst potential. Seeing good velocity signatures off each
microburst, good satellite presentation, and strong outflow
boundaries coming out of collapsing storms all adding confidence in
the gusty wind threat.

Additionally, there is localized heavy rain threat with any slow
moving cell as we saw earlier today in the Lexington Metro. However,
most of the storms will collapse long before they have the potential
to produce enough rain to warrant any advisories/warnings. Will
continue to monitor.

As we move through the afternoon and evening, expect continued
isolated to widely scattered coverage, but coverage will be a bit
more chaotic off the current surface boundary as outflows progress.
Can't rule out any 1 place in our CWA from a short shower or storm,
but think the best coverage will slowly progress northward to along
and north of the I-64 corridor. Still only calling for 20-30%
coverage at any one time.

We should see a relative lull through the overnight with the loss of
daytime heating. If things do clear out enough, patchy fog may be
noted again toward dawn.

Wednesday will bring another round of scattered showers and storms
to the area as PWATs jump across the area thanks to a little help
from the outer moisture from Elsa. In addition, the belt of
westerlies across our north will start to sink into our region ahead
of a shortwave trough that will bring just a little bit more deep
layer flow. Expect things to pop by late morning with coverage
continuing into the afternoon hours. Mid level lapse rates still
won't be impressive so not expecting too many problems, but will
have to watch for localized heavy rain and gusty winds.

&&

.Long Term...(Wednesday night through Tuesday)
Issued at 315 PM EDT Tue Jul 6 2021

At the start of the extended period expect to find a shortwave
trough pushing out of the Upper Midwest and into the Upper Great
Lakes/OH Valley region while a broad upper ridge remains anchored
over the SW CONUS. Across the southeast, Tropical Storm Elsa will
likely be moving through the FL panhandle and into southern GA. At
the surface, a weak cold front will extend southwest across northern
OH/IN and back through the central MS Valley. Scattered showers and
storms may be ongoing across the area Wednesday night as a subtle
wave moves overhead; however, most activity is expected to diminish
with the loss of daytime heating.

As the frontal boundary edges closer Thursday, scattered showers and
storms will continue to be possible throughout the day in a warm and
moist environment characterized by highs generally in the mid to
upper 80s, dewpoints in the upper 60s to lower 70s, and PWATs of 1.6-
1.8 inches. Model soundings indicate moderate instability (SBCAPE ~
1000-2000 J/kg) and shear (Effective Shear ~ 20 kts), while lapse-
rates remain pretty meager around 6 C/km. Any stronger storms may be
capable of producing locally gusty winds and heavy downpours.

Uncertainty increases moving into Friday as model guidance varies on
the placement of the frontal boundary, with the general expectation
being that the cold front will stall out somewhere in the vicinity.
If the cold front is able to push all the way through the area,
would expect mostly dry weather on Friday as northerly flow advects
in cooler and drier air. However, if the boundary stalls out
over/north of the area, a warm and moist airmass in continued SWly
flow could result in afternoon convection once again. Will therefore
maintain mention of slight chance PoPs for Friday.

By this weekend, another shortwave trough will dig southeast through
the northern Plains and into the mid MS Valley where it will remain
rather stationary on Sunday and Monday before lifting to the
northeast by Tuesday. At the surface, an area of low pressure will
develop over the central Plains and gradually progress ENE towards
the mid MS Valley and Upper Midwest by early next week. As we remain
between the low to our northwest and a broad area of high pressure
anchored over the southeast CONUS, deep southwesterly flow will
continue to pump warm and moist air into the region. Scattered
showers and storms will be possible each day through the end of the
period, with diurnally enhanced PoPs in the afternoon and evening
hours. High temperatures will generally remain in the mid to upper
80s each day with overnight lows in the upper 60s to lower 70s.

&&

.Aviation...(18Z TAF Issuance)
Issued at 143 PM EDT Tue Jul 6 2021

Isolated to widely scattered showers and storms have developed along
a weak W-E oriented surface boundary this afternoon and will persist
through the late afternoon and early evening hours before
diminishing. Brief heavy rainfall and gusty winds are the main
threats with these storms, although coverage is too low for the TAF
sites to include any prevailing mention at this time. Will keep VCTS
and plan amendments as necessary. It should be noted that gusty
outflow from storms can disperse well away from t-storm centers, so
erratic and unexpected gusts can't be ruled out at any site. Look
for a quiet overnight with patchy fog potentially an issue again
toward dawn Wednesday. Steady SW winds are expected by late morning
Tuesday with scattered late morning and afternoon storms expected
once again. Prob30s will handle the tomorrow storm chances for now.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...BJS
Long Term...JML
Aviation...BJS
Hazardous weather outlook, Jul 6, 3:31 PM EDT, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
331 PM EDT Tue Jul 6 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-071945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
331 PM EDT Tue Jul 6 2021 /231 PM CDT Tue Jul 6 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms are possible through this evening, mainly
along and north of the western Kentucky and Bluegrass Parkways.
Lightning, brief torrential rain, and gusty winds are the main
threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are expected Wednesday and Thursday as a cold front
approaches the region. Some storms could be strong with heavy
rainfall, gusty winds, and marginally severe hail possible. Another
round of storms is possible later into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of strong gusty winds
or flooding.

&&

More information, along with other weather, hydrological and
climate information can be found at weather.gov/louisville.

BJS/JML

In the hours before

Local storm report, Jul 6, 5:00 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
500 PM EDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     STAMPING GROUND         38.27N 84.69W
07/06/2021                   SCOTT              KY   911 CALL CENTER

            FEW TREES DOWN OVER ROADWAYS NEAR STAMPING
            GROUND, KY.

&&

SRM
Special weather statement, Jul 6, 5:00 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Louisville KY
500 PM EDT Tue Jul 6 2021

KYZ036-062130-
Scott-
500 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SCOTT COUNTY...

At 500 PM EDT, a strong thunderstorm was located 11 miles northwest
of Georgetown. The storm is nearly stationary.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Georgetown, Stamping Ground, Longlick, Skinnersburg, Mallard Point,
Moon Lake Estates, Minorsville, Double Culvert, Biddle and Josephine.

LAT...LON 3837 8454 3827 8453 3827 8469 3833 8474
      3835 8474 3837 8471 3842 8465 3843 8462
      3845 8460
TIME...MOT...LOC 2100Z 177DEG 3KT 3834 8466

DM
Special weather statement, Jul 6, 5:14 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
514 PM EDT Tue Jul 6 2021

INZ092-062130-
Clark-
514 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLARK COUNTY...

At 514 PM EDT, a strong thunderstorm was located 12 miles south of
Scottsburg. The storm is nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Otisco, Memphis, Henryville and Blue Lick.

LAT...LON 3857 8563 3845 8570 3846 8586 3850 8589
      3852 8588 3852 8587 3855 8587 3855 8585
      3856 8585 3856 8582 3859 8580 3859 8579
      3860 8579 3861 8573
TIME...MOT...LOC 2114Z 177DEG 3KT 3850 8578

DM
Special weather statement, Jul 6, 5:16 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Louisville KY
516 PM EDT Tue Jul 6 2021

KYZ031-033-034-062130-
Oldham-Shelby-Henry-
516 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OLDHAM...NORTH
CENTRAL SHELBY AND SOUTHWESTERN HENRY COUNTIES...

At 516 PM EDT, a strong thunderstorm was located 7 miles southwest of
New Castle. The storm is nearly stationary.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Eminence, Smithfield, Chestnut Grove, Liro and Tarascon.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3829 8514 3823 8521 3826 8532 3841 8534
      3845 8523 3842 8515
TIME...MOT...LOC 2116Z 177DEG 3KT 3833 8522

DM
Special weather statement, Jul 6, 5:25 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Louisville KY
525 PM EDT Tue Jul 6 2021

KYZ031-032-062145-
Oldham-Trimble-
525 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OLDHAM AND
SOUTHWESTERN TRIMBLE COUNTIES...

At 525 PM EDT, a strong thunderstorm was located near La Grange,
moving north at 5 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bethlehem, Russell Corner, Westport, Oldham, Greenhaven and Buckner.

LAT...LON 3856 8537 3844 8534 3840 8546 3847 8551
      3847 8549 3850 8548 3851 8546 3852 8543
      3854 8542
TIME...MOT...LOC 2125Z 158DEG 7KT 3847 8542

DM
Special weather statement, Jul 6, 5:29 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
529 PM EDT Tue Jul 6 2021

KYZ032-033-062145-
Henry-Trimble-
529 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TRIMBLE AND WESTERN
HENRY COUNTIES...

At 529 PM EDT, a strong thunderstorm was located near New Castle. The
storm is moving north at 5 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Castle, Pendleton, Eminence, Campbellsburg, Smithfield, Sulphur,
Tarascon and Sligo.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3835 8515 3836 8528 3840 8533 3844 8533
      3846 8535 3849 8531 3851 8535 3854 8535
      3855 8532 3856 8521
TIME...MOT...LOC 2129Z 158DEG 3KT 3839 8526

DM

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 12:32 PM EDTAreal Flood AdvisoryLMKFayette3 hr
Jul 6, 1:40 PM EDTSpecial Weather StatementLMKHardin20 min
Jul 6, 2:05 PM EDTSpecial Weather StatementLMKHardin25 min
Jul 6, 2:17 PM EDTSpecial Weather StatementLMKNelson28 min
Jul 6, 2:20 PM EDTSevere Thunderstorm WarningLMKBreckinridge25 min
Jul 6, 2:44 PM EDTSevere Thunderstorm WarningLMKBreckinridge31 min
Jul 6, 2:45 PM EDTSpecial Weather StatementLMKBullitt, Nelson30 min
Jul 6, 2:51 PM EDTSpecial Weather StatementLMKMercer24 min
Jul 6, 3:04 PM EDTSevere Thunderstorm WarningLMKAnderson, Mercer, Woodford26 min
Jul 6, 3:25 PM EDTSevere Thunderstorm WarningLMKAnderson, Mercer, Woodford35 min
Jul 6, 3:56 PM EDTSpecial Weather StatementLMKJefferson34 min
Jul 6, 3:56 PM EDTSpecial Weather StatementLMKWoodford34 min
Jul 6, 4:21 PM EDTSpecial Weather StatementLMKJefferson24 min
Jul 6, 4:25 PM EDTSpecial Weather StatementLMKScott20 min
Jul 6, 4:26 PM EDTSpecial Weather StatementLMKNicholas19 min
Jul 6, 4:34 PM EDTSevere Thunderstorm WarningLMKScott26 min
Jul 6, 4:42 PM EDTSpecial Weather StatementLMKShelby18 min
Jul 6, 4:46 PM EDTSpecial Weather StatementLMKWashington14 min
Jul 6, 4:49 PM EDTAreal Flood AdvisoryLMKScott116 min
Jul 6, 4:53 PM EDTSpecial Weather StatementLMKNicholas22 min
Jul 6, 4:57 PM EDTSpecial Weather StatementLMKShelby18 min
Jul 6, 5:00 PM EDTSpecial Weather StatementLMKScott30 min
Jul 6, 5:03 PM EDTSevere Thunderstorm WarningLMKBourbon, Harrison, Nicholas27 min
Jul 6, 5:16 PM EDTSpecial Weather StatementLMKShelby14 min
Jul 6, 5:19 PM EDTAreal Flood AdvisoryLMKBourbon, Nicholas90 min
Jul 6, 5:25 PM EDTSpecial Weather StatementLMKOldham20 min
Jul 6, 5:44 PM EDTSpecial Weather StatementLMKTrimble31 min
Jul 6, 3:20 PM EDTSpecial Weather StatementLMKFloyd25 min
Jul 6, 4:00 PM EDTSpecial Weather StatementLMKFloyd30 min
Jul 6, 4:37 PM EDTSevere Thunderstorm WarningLMKClark, Floyd23 min
Jul 6, 4:59 PM EDTSpecial Weather StatementLMKClark16 min
Jul 6, 5:14 PM EDTSpecial Weather StatementLMKClark16 min
Jul 6, 5:34 PM EDTSpecial Weather StatementLMKClark11 min
Jul 6, 5:46 PM EDTSpecial Weather StatementLMKOrange, Scott, Washington29 min
Jul 6, 6:10 PM EDTSpecial Weather StatementLMKJefferson35 min
Jul 6, 6:21 PM EDTSpecial Weather StatementLMKOrange24 min
Jul 6, 6:43 PM EDTSpecial Weather StatementLMKJefferson32 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.